Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 28, NWS Miami, FL

April 17, 2009Broward County, Collier County, Florida

NWS Miami, FL issued this red flag warning at Apr 17, 2009, 3:54 AM EDT for Broward County, Collier County, Florida. It took effect at Apr 17, 2009, 12:00 PM EDT. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2009, 3:54 AM EDT (07:54 UTC)
In effect from
Apr 17, 2009, 12:00 PM EDT
Expired
Apr 17, 2009, 1:20 PM EDT
In force
80 min
Issued by
NWS Miami, FL

Counties Broward County, FL, Collier County, FL

The radar

The Miami radar (KAMX), 76 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 170754
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
354 AM EDT FRI APR 17 2009

FLZ066-067-069>071-172300-
/O.NEW.KMFL.FW.W.0028.090417T1600Z-090417T2300Z/
HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-
354 AM EDT FRI APR 17 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING FOR EXTREME WEST PALM BEACH...EXTREME WEST BROWARD, AND
ALL OF COLLIER AND HENDRY COUNTIES FOR RELATIVE HUMIDITIES BELOW 35
PERCENT FOR 4 HOURS OR MORE...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING. 

EVEN THOUGH NORTHEAST WINDS WILL CONTINUE OVER SOUTH FLORIDA
TODAY OFF OF THE ATLANTIC WATERS AND THE LOW LEVEL MOISTURE WILL
INCREASE OVER THE AREA...VERY DRY SOIL CONDITIONS OVER THE
INTERIOR AND WESTERN AREAS WHERE D2 DROUGHT CONDITIONS...WITH
SOME AREAS OF D3...PERSIST...RELATIVE HUMIDITIES VALUES SHOULD FALL
BELOW 35% FOR 4 OR MORE CONSECUTIVE HOURS. THEREFORE...A RED FLAG
WARNING IS BEING ISSUED FOR EXTREME WEST PALM BEACH...EXTREME WEST
BROWARD...AND ALL OF COLLIER AND HENDRY COUNTIES FROM NOON UNTIL
7 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

BAXTER
1 follow-up statement
000 
WWUS82 KMFL 171720
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
120 PM EDT FRI APR 17 2009

...RED FLAG WARNING FOR EXTREME WEST PALM BEACH...EXTREME WEST BROWARD, AND
ALL OF COLLIER AND HENDRY COUNTIES CANCELLED...

FLZ066-067-069>071-171830-
/O.CAN.KMFL.FW.W.0028.000000T0000Z-090417T2300Z/
HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-
120 PM EDT FRI APR 17 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELLED THE RED FLAG
WARNING. INCREASING NORTHEASTERLY WINDS OVER THE REGION HAS
BROUGHT MOISTURE ACROSS THE PENINSULA AND THE DEW POINTS ARE NOT
EXPECTED TO DROP SIGNIFICANTLY THE REST OF THE AFTERNOON.
HOWEVER...THERE MAY BE ISOLATED AREAS OVER THE REGION WHERE
RELATIVE HUMIDITIES MAY DROP TO NEAR THE UPPER 30S WITH WINDS NEAR
15 MPH. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Apr 17, 1:29 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 17, 1:29 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
129 AM EDT FRI APR 17 2009

.EARLY MORNING AVIATION...
THE NORTHEAST WINDS WILL CONTINUE EARLY THIS MORNING THROUGH THIS
EVENING OVER ALL OF THE SOUTH FLORIDA TAF STIES. WIND SPEEDS WILL
BE 10 TO 15 KNOTS EARLY THIS MORNING BEFORE INCREASING TO 15 TO 20
KNOTS WITH GUSTS UP TO 25 KNOTS LATE THIS MORNING INTO EARLY THIS
AFTERNOON. THE SPEEDS WILL THEN DECREASE BACK TO 10 TO 15 KNOTS
THIS EVENING. THE WX WILL REMAIN DRY ALONG WITH VFR CONDITIONS AT
ALL OF THE TAF SITES.

&&
.AVIATION...54/BNB

.PREV DISCUSSION... /ISSUED 919 PM EDT THU APR 16 2009/

DISCUSSION...NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST PACKAGE.
KEPT THE SMALL CRAFT ADVISORY FOR THE ATLANTIC WATERS FOR TONIGHT
DUE TO EXPECTED WINDS AT AROUND 20 KNOTS. LATEST BUOY 10 AND SHIP
OBS NEAR THE BUOY SHOW WINDS GUSTING 25-30 KNOTS AT 00Z. THE
LATEST SATELLITE IMAGE SHOWS ALSO A LINE OF LOW CLOUDS INDICATING
THE LEADING EDGE OF A WIND SURGE MOVING OVER THE BUOY AT ABOUT THE
SAME TIME. LATEST GFS RUN ALSO SHOWS THIS SURGE MOVING ACROSS THE
LOCAL ATLANTIC WATERS LATER TONIGHT.

SFC LOW OVER THE WESTERN ATLANTIC WILL CONTINUE TO GENERATE LARGE
NORTHEAST SWELLS. WILL EXPECT THESE SWELLS TO ARRIVE TO THE LOCAL
ATLANTIC WATERS BY FRIDAY EVENING REACHING A PEAK IN HEIGHT AND
PERIOD ON SATURDAY. BY SUNDAY EVENING THE SWELL IS EXPECTED TO
SUBSIDE. THESE SWELLS MAY HAVE AN IMPACT NOT ONLY ON BOATING
CONDITIONS, BUT ALSO IN SURF CONDITIONS, RIP CURRENTS, AND EVEN
BEACH EROSION, ESPECIALLY IN PALM BEACH COUNTY.

&&

PREV DISCUSSION... /ISSUED 743 PM EDT THU APR 16 2009/

AVIATION...VFR CONDITIONS EXPECTED OVER ALL TERMINALS THROUGH
18/00Z. SFC WINDS SHOULD REMAIN FROM NE OVERNIGHT 10-12 KTS OVER
THE ERN TERMINALS AND SLIGHTLY LIGHTER OVER KAPF...THE WINDS WILL
THEN INCREASE TO AROUND 15 KTS WITH HIGHER GUSTS BY MID-MORNING FRIDAY.

&&

PREV DISCUSSION... /ISSUED 254 PM EDT THU APR 16 2009/

DISCUSSION...WEAK COLD FRONT OVER THE FLORIDA STRAITS WILL KEEP
MOVING AWAY FROM SOUTH FLORIDA. HIGH PRESSURE WILL BUILD SOUTHEAST
TOWARDS FLORIDA FROM THE NORTHEAST U.S. THIS HIGH WILL BE IN THE
ATLANTIC EAST OF JAX BY SATURDAY NIGHT AND THIS WILL WEAKEN THE
GRADIENT. 10 PERCENT CHANCE OF SHOWERS IS THE HIGHEST CHANCE OF
RAIN EXPECTED THROUGH THE WEEKEND. EXPECT THE EASTERN LONG WAVE
TROUGH TO DIG EARLY NEXT WEEK OVER THE EAST AND SOUTHEAST AND THIS
WILL SEND ANOTHER COLD FRONT THROUGH MONDAY NIGHT WITH DRIER AND
COOLER AIR INVADING THE AREA AGAIN ON TUESDAY. TEMPS WILL POSSIBLY
BE LESS THAN NORMAL AFTER THE NEXT FRONT. DONT SEE ANY HIGH TEMPS
TOO MUCH HIGHER THAN THE MID 80S ESPECIALLY OVER THE METROS.

MARINE...WINDS WILL BE AT SCEC LEVELS ATLANTIC AND 7 FEET OVER
THE GULFSTREAM SO KEEPING THE SCA FOR THE ATLANTIC LOOKS GOOD
THROUGH SATURDAY MORNING AND MAY NEED EXTENDING THROUGH MOST OF
SATURDAY BASED ON 7 FOOT SEAS. WINDS WILL BECOME EAST AND DECREASE
SATURDAY AND SEAS IN THE ATLANTIC SHOULD BE 6 FEET OR LESS BY
SATURDAY NIGHT. WINDS WILL BECOME SOUTH TO SOUTHWEST BY SUNDAY AND
THE EARLY PART OF NEXT WEEK IN ADVANCE OF THE NEXT FRONT.

FIRE WEATHER...THE NORTHWEST INTERIOR IS VERIFYING THE RED FLAG
AND WITH THE SLOWNESS OF THE SEABREEZE PUSHING WEST AND THE
SOUTHWEST COAST AND SOUTHERN AREAS STILL A BIT MOIST, HAD TO
EXTEND THE RED FLAG INTO THE WESTERN AND METRO AREAS OF PALM BEACH
AND BROWARD COUNTIES AND INLAND COLLIER COUNTY. FOR FRIDAY ON, THE
LOWEST RHS WILL BE IN THE UPPER 30S TO THE LOWER 40S NORTHWEST
INTERIOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  67  79  67  81 / 10 10 -  10
FORT LAUDERDALE  68  79  69  80 / 10 10 -  10
MIAMI            68  80  68  80 / 10 10 -  10
NAPLES           61  83  62  83 / -  -  10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ650-AMZ651-
     AMZ670-AMZ671.

GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Apr 16, 8:18 PM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
818 PM EDT THU APR 16 2009

FLZ063-066>075-168-172>174-171530-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
818 PM EDT THU APR 16 2009

...DEVELOPING ROUGH SEAS ACROSS THE ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

WAVES: INCREASING WINDS TO AROUND 20 KNOTS WILL RESULT IN ROUGH
SEAS IN THE GULF STREAM, BUILDING UP TO 6 FEET LATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EASTERLY WIND DIRECTION FRIDAY THROUGH SUNDAY WILL RESULT IN AN
ELEVATED RISK OF RIP CURRENTS AT ALL ATLANTIC BEACHES. THERE WILL
ALSO BE A CONTINUATION OF ROUGH SEAS IN THE ATLANTIC, ESPECIALLY
OVER THE GULF STREAM WATERS.

ANOTHER WEAK COLD FRONT WILL APPROACH SOUTH FLORIDA NEXT WEEK WITH
INCREASING MOISTURE AND INSTABILITY. THIS WILL RESULT IN A SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:56 AM EDTCoastal Flood StatementMFLBroward, Miami-Dade, Palm Beach9 hr
Apr 17, 7:08 PM EDTCoastal Flood StatementMFLBroward, Miami-Dade, Palm Beach25 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.